Article Text

Download PDFPDF
Case report
Inadvertent iatrogenic insulin detemir 1000 units overdose in a hospitalised patient

Abstract

A 69-year-old woman with uncontrolled type 2 diabetes mellitus was admitted in the hospital for the management of urosepsis. Patient was overdosed with detemir insulin 1000 units inadvertently. Care provider was confused with volume and dose of the insulin by using insulin vial. Blood sugars were monitored closely every 30 min–1 hour for 24 hours. Patient was treated with dextrose 5% and 10% continuous infusion; and hydrocortisone 75 mg every 6 hours for 24 hours. The lowest blood sugar reached was 142 mg/dL (7.9 mmo/L). Patient did not develop hypoglycaemia. Proper safety measures and mandatory nurse education about administration of insulin were implemented to prevent future occurrences.

  • endocrine system
  • diabetes
  • medical education
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.